Jump to content

Photo

Advice Needed On Accutane Or Taking Spiro Or Anything Else?


3 replies to this topic

#1 LillyRose7

LillyRose7

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 207
    Likes: 22
About Me
  • Gender:Female
  • Joined: 05-December 11

Posted 14 January 2013 - 02:25 AM

Hi all,

I really need advice. I don't want to go into too long of a story but give you a breif history - have had acne ever since I was about 14. Nothing too severe but in my mid-late teens i started to develop the really painful under the skin type of cysts, mainly on the chin. When i was in my late teens-early twenties (i'm 25 now) i started to get acne on my cheeks as well.

I have been on various antibiotics, around 3-4 times (mostly in the tetracycline class of antibiotics), have used every topical under the sun (benzac, Retin-A, differin, zineryt, clindamycin, dr gross acne products, sulfur based products etc). I took diane-35 when i was 16, a derm suggested it to me, but i was losing hair rapidly on it (weird, i know, considering it has anti androgrenic properties), i gained about 20 pounds on it, and i had the most dreaded side effect - thrombosis. I would literally clutch my leg when i used to study in the library it was so bad). I was officially diagnosed with PCOS when i was around 18, the gyno told me to take another pill called belara- it was fine, skin looked good, not so bumpy and stuff but i started to gain weight as well and in my opinion that just goes against everything when it comes to pcos because i was trying hard to lose weight. Anyway, when i came off it my pcos symtptoms just got 1000000 times worse!

I left things alone for a few years just managing with topicals and natural internal remedies, but at this point i had gained a few pounds and was really struggling to lose weight no matter how hard i worked out and ate well (probs due to pcos) so i saw an endo who gave me glucophage(metformin). I've lost about 60 pounds and am at my lowest weight i have ever been. I have been taking metformin since 2011 and while it has regulated my cycles, my acne was actually the worse it ever has been when she ramped my dosage to 1500mg per day. I've since dropped back to 750mgXR and feel fine, everything is okay but the only symptom that really bothers me is the acne. I have a few red marks on my cheeks, and tiny acne scars but my acne is persistant and it is a constant thing in my life. I am very tired of trying to cover up my scars and acne, and feeling self conscious if friends sleep over, or if i have to face ppl first thing in the morning and generally just tired of dealing with this instead of focusing my energy on other things. It is the painful type of acne that when you smile or move your nose you can just feel this huge thing under your skin and it can stay around forever. I mostly break out around my chin and cheek areas and also in the side of my nose. As i write this i have one cyst on my nose(with TWO whiteheads starting to show through) and also 2 on my chin with 2 smaller pimples on my cheeks that will definately leave those nasty marks. It is very difficult for me, mentally and phsyically and i really need advice.

My endo gave me Spiro to try but i never gave it chance - i was in the bathroom like, all the time and something anbout spiro just didnt click in my head - does it actually work? I also have a lot of veg and fruits, green smoothies and the whole 'stay away from too much potassium' scared me. Also the thought of having to take it indefinately concerned me.

I have also tried 1 session of photodynamic therapy but it is so painful i never repeated a second session. I have also done microdermabrasion, chemical peels, and even attempted 2 laser resurfacing sessions (E-Matrix) which i feel sad over because my acne came back and i continued to mark.

I have been seeing a dermatologist for 1 and a half years, who is lovely and has never pushed me to do anything i didn't want to do. She is very honest about the side effects associated with accutane use. I know it is ssociated with dry skin etc, dry lips, but i have heard things about hair loss, joint pain etc. I am very active and the joint issues worry me. What about issues like constipation and dryness in female private areas? Sorry if that is too much to ask but can this occur? I have heard this on some forums. I also love my hair, it is the one thing i love about myself and am TERRIFIED of losing my hair because i think i would just cry my eyes out. Hair loss does run in our family. My hair is just something i am not willing to lose. I take saw palmetto and it lowered my DHEA levels (the 'acne' hormone) and also reduced the acne but not by much.

I do breakout a lot mid cycle (probs due to ovulation) and just before my period so i KNOW its hormonal but i dont know if Spiro will help. I just feel i am at the end of my battle with acne, and it is causing me to have really low self esteem and slight depression if i am honest. I actually cried today in the shower washing my face and having to feel the cyst on my chin and side of nose.

The question is - has anyone with hormonal issues had success with accutane? does the acne return? In my case do you feel it would be suitable to take accutane considering my underlying condition of pcos? or has anyone has success with sprio?

I am not sure where this should be posted - hormones or accutane, feel free to move around if it needs to be (moderators).

I really appreciate your advice in advance, thank you all.

#2 Julisss

Julisss

    Member

  • Members
  • Posts & Likes
    Posts: 100
    Likes: 5
About Me
  • Joined: 09-November 12

Posted 14 January 2013 - 02:38 AM

I didn't have success with Accutane, probably exactly because it's a hormonal issue. My acne came back TWICE. This might not be the case for you, but don't have too high hopes of "being cured" by Accutane if you have a hormonal condition. Expect a few clear months or years which would allow you to look for other solutions/prevention. If it's worth to take it, knowing this, is your choice!

I just don't like how Accutane is presented to most of us as an "acne cure", since many times it's not the case and you end up doing damage to your body AND developing acne again.

(I haven't experienced hair loss or "private areas" dryness, but I was on a low dose of 20mg, and if you still go Accutane I highly recommend you take a low dose - for longer if necessary! 60-80mg-s are such an overkill and that's where most major side effects are usually seen.)

Edited by Julisss, 14 January 2013 - 02:41 AM.


#3 LillyRose7

LillyRose7

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 207
    Likes: 22
About Me
  • Gender:Female
  • Joined: 05-December 11

Posted 14 January 2013 - 07:12 AM

Hi Julisss -

thank you for your reply! what type of hormonal issues do you have? I have pcos, so its really difficult for me. I am thinking of going on the pill. I kno they say its just 'covering' or masking symptoms but i dont kno if that makes any sense because in my opinion it fixes a lot of things. Accutane my acne might come back. But i may consider low dosing for a few months. did your acne come back slightly better? Or worse?

#4 Julisss

Julisss

    Member

  • Members
  • Posts & Likes
    Posts: 100
    Likes: 5
About Me
  • Joined: 09-November 12

Posted 14 January 2013 - 08:27 AM

I am not sure if I have PCOS - no cysts in ovary, but I do have messed up periods and high testosterone.
No, not as bad. But I took it 2 times. Second time I started right after the first few pimples emerged - I said "not again" and went straight back, so I never know how bad it could have been. Now I have some areas that seem to have permanently cleared, but it still came back VERY bad.

I think it's worth for you to give Spiro a try. Start on a small dose, work your way up & make sure you have your potassium checked every 3 months. You are not taking a major risk - unlike with Accutane - if it doesn't help or gives you bad side effects, you can always just quit.
Yasmine/Yaz is the "second best" pill for acne, but they also carry the same risks as Diane & only work because they contain something similar to Spiro, BUT in smaller amounts.
Other anti-androgens (such as Flutamide) come with serious risk of liver damage, so they are not prescribed for this purpose.

If you low-dose on Accutane, you have to stay on it long term. My first round lasted 10 months. If you only low dose for a few months, it'll almost surely return and just as bad.

I think Spiro is your best deal. It's worth a shot before you'd take the risk of Accutane. It works for SO many people, read the reviews and you'll be impressed Posted Image
Best of luck, keep us updated.

Edited by Julisss, 14 January 2013 - 08:37 AM.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users